Illinois, 2010

Damaging Winds in Illinois, July 23, 2010

July 23, 2010 · NWS DVN · 12 events in 3 counties and zones

In association with a stationary front, a large complex of thunderstorms travelled generally along and south of the Interstate 80 corridor during the afternoon and early evening of the 23rd. The storms moved across eastern Iowa and into northwest Illinois during the afternoon, intensifying as they moved east and became more organized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

In association with a stationary front, a large complex of thunderstorms travelled generally along and south of the Interstate 80 corridor during the afternoon and early evening of the 23rd. The storms moved across eastern Iowa and into northwest Illinois during the afternoon, intensifying as they moved east and became more organized. By the time the thunderstorm complex crossed the Mississippi River, wind gusts approached 70 mph. Extensive damage was reported across portions of Henry, Bureau, and Putnam Counties in Illinois from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 2:10 PM CST, 25 minutes earlier.

Area forecast discussion, Jul 23, 2:10 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
310 PM CDT FRI JUL 23 2010

.DISCUSSION...
WILL BE CONCISE DUE TO SIGNIFICANT ONGOING WATER ISSUES...DEVELOPING
NEXT CONVECTIVE EVENT WITH HEAVY RAIN UNFOLDING.  MAJOR WATER EVENT
EXPECTED OVER CENTRAL 1/2 OF FORECAST AREA NEXT 12 TO 18 HOURS WITH
WIDESPREAD 2 PLUS INCH AMOUNTS WITH LOCALLY 5 PLUS INCH AMOUNTS
LIKELY.

TONIGHT...UPPED POPS TO CATEGORICAL OR LIKELY ALL BUT EXTREME SOUTH
SECTIONS. ADDED HEAVY RAIN WORDING WITH STRONG WINDS THIS EVENING.
LOCAL TOOLS AND TECHNIQUES SUGGEST TRAININGS STORMS WITH T-BONING
POTENTIAL WITH ARRIVAL NEXT MCS FROM WEST MID-LATE EVENING.
TORRENTIAL RAINFALL RATES AOA 2 INCHES PROBABLE DUE TO HIGH PW/S AOA
2 INCHES TO NEAR 2.5 INCHES. SOME LOCAL TECHNIQUES SUGGEST 6 TO 8
PLUS INCH AMOUNTS POSSIBLE...SIMILAR TO LAST NIGHT. BEST ESTIMATES
ARE HEAVIEST RAINFALL AXIS TO OCCUR 30-40 MILES EITHER SIDE OF SQI-
IOW-OTM LINE. WILL BE INCREASING FFA COVERAGE TO INCLUDE AREAS ALONG
AND NORTH OF HIGHWAY 34. AGAIN...CONCERN IS THIS EVENT HAS POTENTIAL
FOR HIGHER ENDING FLASH FLOODING AND RIVER FLOODING IF LOCALLY 5 INCH
AMOUNTS DO OCCUR OR 2 PLUS INCH AMOUNTS FALLS NORTH OF HIGHWAY 30 ON
TOP RAIN EVENT LAST NIGHT INTO THIS MORNING.

SATURDAY THROUGH NEXT FRIDAY...MINOR CHANGES TO FORECAST.  SHOWERS
AND THUNDERSTORMS EXITING AS FRONT PASSES.  THEN SLIGHTLY BELOW
NORMAL SUNDAY AND MONDAY.  TUESDAY ONWARD...RETURN TO SLIGHTLY
ABOVE NORMAL AND HUMID WITH RISK OF STORMS EACH DAY...MAINLY PULSE
VARIETY IN PM AND EVENING HOURS.  NEXT FRONT MAY ARRIVE THU/FRI
TIME PERIOD THAT SHOULD BE CONFIRMED NEXT DAY OR SO.   ..NICHOLS..

&&

.AVIATION...
THUNDERSTORMS WITH VERY HEAVY RAIN WITH PERIODS OF MVFR TO BRIEF IFR
CONDITIONS UNTIL 12 TO 15Z.  CONDITIONS TO IMPROVE TO VFR BY LATE
MORNING AS PRECIPITATION ENDS AND FRONT MOVES ACROSS AREA BY LATE
AFTERNOON.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

     HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-PUTNAM-WARREN.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Jul 23, 3:27 AM CST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 AM CDT FRI JUL 23 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
427 AM CDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

FLASH FLOODING WILL CONTINUE TO BE A SIGNIFICANT RISK
TODAY...GENERALLY ALONG THE HIGHWAY 20 CORRIDOR...WHERE EXTREMELY
HEAVY RAIN HAS FALLEN DURING THE PAST 2 DAYS. ADDITIONAL HEAVY
RAINFALL FROM THUNDERSTORMS IS POSSIBLE TODAY AND
TONIGHT...ESPECIALLY NORTH OF HIGHWAY 34. A FLASH FLOOD WATCH
REMAINS IN EFFECT THROUGH TONIGHT FOR NORTHERN PORTIONS OF THE
OUTLOOK AREA. THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT
RISK FOR SEVERE STORMS AS WELL...WITH DAMAGING WINDS THE PRIMARY
THREAT TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE WITH ANY
THUNDERSTORMS THROUGH TONIGHT AS THE ATMOSPHERE IS LOADED WITH
MOISTURE.

WHILE STORMS WILL BE THE PRIMARY PROBLEM IN THE NORTH...THE HEAT
WILL BE DANGEROUS IN CENTRAL AND SOUTH. MID DAY THROUGH EARLY
EVENING HEAT INDEX READINGS WILL LIKELY REACH TO 100 TO 105 RANGE
ONCE AGAIN TODAY...WHICH IS A DANGEROUS LEVEL FOR OUTDOOR
ACTIVITIES...AND FOR LOCATIONS WITHOUT AIR CONDITIONING. SOME
LOCATIONS SOUTH OF INTERSTATE 80 MAY SEE HEAT INDEX READINGS REACH
NEAR 110 DURING THE AFTERNOON HOURS. A HEAT ADVISORY REMAINS IN
EFFECT TIL 7 PM FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 80.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT
SATURDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE
THREATS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 23, 9:49 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1049 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 AM     FLASH FLOOD      PEARL CITY              42.27N 89.83W
07/23/2010                   STEPHENSON         IL   TRAINED SPOTTER

            8 INCHES OF FLOWING WATER ACROS ROUTE 73...ROAD CLOSED
            NEAR PEARL CITY.

&&

TG
Local storm report, Jul 23, 9:59 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       5 E GALENA              42.42N 90.33W
07/23/2010  M4.04 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            RAINFALL AMOUNT SINCE MIDNIGHT.

1030 AM     HEAVY RAIN       5 E GALENA              42.42N 90.33W
07/23/2010  M5.94 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24-HR RAINFALL TOTAL SINCE 1030AM YESTERDAY MORNING.

&&

TG
Local storm report, Jul 23, 10:39 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            FREEPORT                42.29N 89.63W
07/23/2010                   STEPHENSON         IL   TRAINED SPOTTER

            HIGHWAY 26 JUST SOUTH OF FREEPORT CLOSED DUE TO WATER
            OVER ROAD.

&&

TG
Local storm report, Jul 23, 10:57 AM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       SSE SHANNON             42.15N 89.74W
07/23/2010  M5.75 INCH       CARROLL            IL   TRAINED SPOTTER

            RAINFALL TOTAL FROM 11 PM THROUGH 9 AM THIS MORNING.

&&

MIKEZ
Local storm report, Jul 23, 11:01 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 PM CDT FRI JUL 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       3 ENE MASSBACH          42.27N 90.06W
07/23/2010  M6.50 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

MIKEZ
Special weather statement, Jul 23, 2:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT FRI JUL 23 2010

IAZ067-068-077-078-ILZ015-016-024-232115-
HENRY-LOUISA-MERCER-MUSCATINE-ROCK ISLAND-SCOTT-WASHINGTON-
309 PM CDT FRI JUL 23 2010

...STRONG THUNDERSTORM MOVING ACROSS MUSCATINE AND LOUISA COUNTIES...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONESVILLE...OR 6 MILES NORTHWEST OF
COLUMBUS JUNCTION...MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LETTS AROUND 315 PM CDT...
  FRUITLAND AROUND 325 PM CDT...
  MUSCATINE AROUND 330 PM CDT...
  ILLINOIS CITY AND FAIRPORT AROUND 340 PM CDT...
  MONTPELIER AROUND 350 PM CDT...
  ANDALUSIA...HAMLET AND BUFFALO AROUND 355 PM CDT...

ONE HALF INCH DIAMETER HAIL...AND WINDS 50 TO 60 MPH...ARE EXPECTED
WITH THIS STORM.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4140 9159 4143 9137 4155 9135 4153 9040
      4146 9041 4145 9044 4137 9044 4110 9050
      4120 9171
TIME...MOT...LOC 2008Z 266DEG 36KT 4136 9135

The radar

The Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
July 23, 2:35 PM CST
Where
Rock Island County, 6.56 mi WSW of Illinois City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -91.020

Wind gusts estimated to be 50 to 60 mph were observed about 4 miles southeast of Muscatine, IA or about 6.5 miles west southwest of Illinois City, IL at 335 pm CDT July 23.

Thunderstorm Wind, Rock Island

When
July 23, 2:57 PM CST
Where
Rock Island County, 0.65 mi E of (Mli) Quad City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.449, -90.507

A wind gust measured to be 59 mph was observed by the ASOS at the Quad City Airport in Moline, IL at 357 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 3:05 PM CST
Where
Henry County, 1.73 mi SW of Orion
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.330, -90.400

Wind gusts estimated to be 60 mph ripped some shingles off of a residence about 2 miles southwest of Orion, IL around 405 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 3:15 PM CST
Where
Henry County, 0.52 mi E of Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -90.190

Wind gusts estimated to be 60 mph blew down some large tree limbs in Cambridge, IL around 415 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 3:16 PM CST
Where
Henry County, 0.69 mi N of Colona
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -90.350

Wind gusts estimated to be 65 mph were observed in Colona, IL at 416 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 3:18 PM CST
Where
Henry County, Geneseo
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.450, -90.150

Wind gusts estimated to be 65 to 70 mph blew down numerous large trees and branches in Geneseo, IL around 418 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 3:25 PM CST
Where
Henry County, 3.32 mi SE of Annawan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -89.870

Wind gusts estimated to be 60 mph were observed about 3 miles southeast of Annawan, IL around 425 pm CDT July 23.

Thunderstorm Wind, Bureau

When
July 23, 3:42 PM CST
Where
Bureau County, Tiskilwa
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -89.520

Wind gusts estimated to be 60 mph were observed just west of Tiskilwa, IL at 442 pm CDT July 23.

Thunderstorm Wind, Bureau

When
July 23, 3:45 PM CST
Where
Bureau County, 1.38 mi S of Wyanet
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.350, -89.580

Wind gusts estimated to be 60 to 65 mph were observed about 1 mile south of Wyanet, IL at 445 pm CDT July 23.

Thunderstorm Wind, Bureau

When
July 23, 3:50 PM CST to 3:55 PM CST
Where
Bureau County, Princeton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.370, -89.470

Wind gusts estimated to be 65 to 70 mph downed power lines, uprooted trees, and destroying fences. East Thompson Street and Euclid Avenue were particularly hard-hit with numerous trees, branches, and power lines down. A riding lawn mower was overturned, and the local newspaper reported that a boat was lodged in a tree.

Thunderstorm Wind, Bureau

When
July 23, 4:01 PM CST
Where
Bureau County, 0.69 mi S of La Moille
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -89.280

Wind gusts estimated to be 60 to 70 mph were observed about 1 mile south of La Moille, IL at 501 pm CDT July 23.

Thunderstorm Wind, Henry

When
July 23, 4:14 PM CST
Where
Henry County, 2.81 mi N of Annawan
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.440, -89.930

Wind gusts estimated to be 65 mph blew down some power lines in Annawan, IL at 514 pm CDT July 23. A power outage was observed throughout the town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250762, 250763, 250764, 250765, 250766, 250767, 250768, 250769, 250770, 250771, 250774, 250775.